Alert archive / Arkansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 59, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 11, 2022, 10:40 PM CDT for Tunica County, Mississippi; Lee County, Phillips County, Arkansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2022, 10:40 PM CDT (03:40 UTC)
- Expired
- Apr 11, 2022, 11:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lee County, AR, Phillips County, AR, Tunica County, MS
The radar
The Memphis radar (KNQA), 108 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 9:18 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1560 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 13.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 9:44 PM CDT, 56 minutes earlier.
Area forecast discussion, Apr 11, 9:44 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Memphis TN 944 PM CDT Mon Apr 11 2022 .UPDATE... We're continuing to monitor the beast-mode supercell moving east along I-40, along with the accompanying smaller cells. Mesoscale analysis indicates this storm will be moving into a more hostile near-storm environment as it crosses the MS River, but it's not unusual for these storms to persist given their influence on the surrounding conditions. RAP analysis indicates MLCAPE near 1000 J/kg nosing into the Memphis area though the increasing CIN does suggest most new storms could have trouble rooting in the boundary layer and may remain elevated. Effective bulk wind shear near 50 kts is more than sufficient to maintain organized updrafts while the effective SRH near 400 m2/s2 will promote storm scale rotation. Mid-level lapse rates remain steep south of I-40 at near 7.5 C/km which isn't a surprise given the large hail the eastern AR supercell has been producing. This looks to be the main show with the greatest severe weather threat south of I-40 and west of I-55. Given the weakened near-storm environment, a small Severe Thunderstorm Watch was issued into the early morning hours. Aside from the severe weather threat, there is also a potential for localized heavy rainfall overnight. The CAMs have indicated increasing coverage of subsevere convection overnight as the low- level jet interacts with the outflow boundary from earlier storms. Precipitable water has increased to near 1.5" and training storms will have the potential for high rainfall rates. The LPMM from the 12z HREF is pointing at pockets of 2-3" possible in the vicinity of the I-40 corridor (some individual models are higher) so we'll be watching that closely as it could affect the Shelby County area if this all comes together. MJ && .PREV DISCUSSION... /issued 339 PM CDT Mon Apr 11 2022/ DISCUSSION... Currently...A nearly stationary front stretches from weak low pressure near the ARKLATEX across NW AR-southern MO into the OH Valley. Southerly winds south of the front continue to advect moisture into the Mid-South which has helped to feed an MCS that developed across NE AR a couple hours ago and is now slowly working into parts of West TN. This activity will continue east over the next couple of hours and should continue to weaken as it moves into a less favorable airmass. Areas that the convection moves over will pick up a quick inch of rain. This evening into tonight...All eyes will be looking west into AR late this afternoon into this evening. The airmass across SW/W AR is becoming increasingly unstable and southerly winds will quickly advect this unstable air into western portions of the forecast area. A mid level shortwave with 60 kts winds at 500 mb will move through the Mid MS Valley and the Ozarks this afternoon and evening and help trigger storms along the stalled frontal boundary in West AR. Latest CAMs and WoFS data indicate that these storms will be supercellular initially. By this evening the airmass looks able to maintain that storm mode at least into eastern AR. 18z HRRR model soundings at 23z in eastern AR indicate SBCAPEs of 2000 j/kg+, 0-1km helicity values of 200 m2/s2 with decent low level veering and mid level lapse rates of 8.1 c/km. STP values are forecast to be above 2. Latest 12z HREF data are fairly aggressive with UH tracks into east AR this evening and the latest WoFS places potential supercells into or near east AR by 00/01z. Large hail is a main threat with the steep mid level lapse rates and given the storm mode a strong tornado is possible over east AR and the MO Bootheel. Storm mode will trend toward clusters this evening with the severe threat gradually waning with loss of instability and upper support from the shortwave as activity moves into west TN toward midnight. Threat may transition to heavy rain and flash flooding according to some 12z CAMs. The persistent 850 mb LLJ may interact with any cold pools or outflow boundaries from the evening's convection to produce heavy rain. This could persist well after midnight before breaking down by sunrise as the LLJ weakens slightly. This heavy rain threat is not a sure thing but if it does occur could produce a couple inches of rain probably somewhere near the Memphis metro. Tuesday...Could be a little leftover convection early in the morning across the east, otherwise shortwave ridging will build over the area during the day ahead of the main upper trough across the western US. Should be breezy, warm and mostly dry across the Mid-South with little to trigger convection. Highs will be around 80 with some peaks of sun. Tuesday night...Next round of convection expected as a shortwave lifts through the lower MS valley. This will trigger showers and thunderstorms that will expand into the Mid-South during the evening and mostly exit by Wednesday morning. There is decent instability with MLCAPE around 500-1000 j/kg and 0-6km bulk shear values over 45 kts associated with the shortwave. The 850 mb LLJ will be increasing to 40-50 kts by midnight. This should be adequate to support severe storms. Main threat will be damaging winds and heavy rain with a couple tornadoes possible. Best chances for severe weather will be across western sections of the forecast area, mainly east AR. Wednesday...Some morning convection should lift out early then the airmass will destabilize once again ahead of a strongly negatively titled trough and cold front. Parameter space indicates the possibility for a significant severe weather event with SBCAPES > 2000 j/kg and 0-1km helicity values above 300 m2/s2. Expect a QLCS along the front with possibility of supercells and the potential for strong tornadoes ahead of the front. NAMNEST and FV3 are hinting at this. Timing looks like the afternoon across eastern AR into the evening east of the MS River wrapping up around midnight over eastern areas. Thursday and Friday...Look quiet in the wake of the departing system with weak high pressure and zonal flow aloft with seasonable temps. Weekend into Monday...Warm front lifts north from the Gulf Coast and stalls over the area this weekend with chances for showers and thunderstorms into early next week. Uncertainty is high. SJM && .AVIATION... /00z TAFs/ Storms will move into the area and continue overnight tonight and continue through early Tuesday. Expect shower development to be confined to norheast Arkansas and west Tennessee. Short range models show showers moving into the Memphis area around 07z, and persist through 11z. Winds will mainly be from the south at 10 to 15 kts for most of the period with some llws this evening. Winds will begin to gust by the end of the period. SWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Apr 11, 3:41 PM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 341 PM CDT Mon Apr 11 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-122245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 341 PM CDT Mon Apr 11 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this evening across east Arkansas, the Missouri Bootheel, much of west Tennessee and northwest Mississippi. Damaging winds, tornadoes, and very large hail will be the main threats with these storms. Heavy rainfall and flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are expected Tuesday evening into early morning hours of Wednesday. Damaging winds, large hail, and tornadoes will be possible with these storms. Heavy rainfall will also be possible with any slow-moving storms which could lead to flash flooding. The threat of a third round of severe weather appears to be increasing Wednesday afternoon into Wednesday night ahead of a cold front. Tornadoes, large hail and damaging wind all look possible. Heavy rainfall and flash flooding will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed over the next few days. SJM
In the hours before
Special weather statement, Apr 11, 6:05 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
605 PM CDT Mon Apr 11 2022
ARZ026-027-112330-
Poinsett AR-Craighead AR-
605 PM CDT Mon Apr 11 2022
...A strong thunderstorm will impact portions of Craighead and
western Poinsett Counties through 630 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grubbs, or 9 miles east of Newport, moving northeast at 60 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jonesboro, Trumann, Harrisburg, Lake City, Bay, Brookland, Caraway,
Weiner, Cash, Waldenburg, Greenfield, Black Oak, Fisher, Hergett,
Apt, Valley View, Gum Point, Farrville, Lester and Maple Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3576 9104 3597 9058 3596 9043 3574 9029
3544 9102 3544 9104
TIME...MOT...LOC 2304Z 243DEG 52KT 3558 9107
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHLocal storm report, Apr 11, 7:16 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CDT MON APR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL KENNETT 36.24N 90.05W
04/11/2022 E1.00 INCH DUNKLIN MO BROADCAST MEDIA
QUARTER SIZE HAIL REPORTS FROM MULTIPLE
PEOPLE IN KENNETT.
&&Local storm report, Apr 11, 7:28 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
728 PM CDT MON APR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL NORTH WARDELL 36.35N 89.81W
04/11/2022 E1.00 INCH PEMISCOT MO PUBLIC
QUARTER SIZED HAIL IN WARDELL. DIME SIZE
JUST TO THE SOUTHWEST IN BRAGG CITY.
&&Local storm report, Apr 11, 7:43 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CDT MON APR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL HAYWARD 36.39N 89.66W
04/11/2022 E1.00 INCH PEMISCOT MO PUBLIC
&&Local storm report, Apr 11, 7:50 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
750 PM CDT MON APR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL WARDELL 36.35N 89.82W
04/11/2022 E1.25 INCH PEMISCOT MO PUBLIC
&&Local storm report, Apr 11, 8:21 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
821 PM CDT MON APR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD PARAGOULD 36.06N 90.48W
04/11/2022 GREENE AR PUBLIC
MINOR STREET FLOODING ON A RESIDENTIAL
STREET IN PARAGOULD.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 11:09 PM CDT | Special Weather Statement | MEG | DeSoto | 36 min |
| Apr 11, 11:57 PM CDT | Special Weather Statement | MEG | DeSoto | 33 min |
| Apr 12, 12:37 AM CDT | Special Weather Statement | MEG | DeSoto | 23 min |
| Apr 12, 1:01 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 29 min |
| Apr 12, 1:26 AM CDT | Special Weather Statement | MEG | Benton, Marshall | 34 min |
| Apr 12, 1:57 AM CDT | Special Weather Statement | MEG | Tippah | 48 min |
| Apr 12, 2:25 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 50 min |
| Apr 12, 2:50 PM CDT | Wind Advisory | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more | 4 hr |
| Apr 12, 2:50 PM CDT | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 31 hr |
| Apr 12, 6:40 PM CDT | Special Weather Statement | MEG | Quitman | 35 min |
| Apr 11, 7:03 PM CDT | Severe Thunderstorm Warning | MEG | Lake | 42 min |
| Apr 11, 9:41 PM CDT | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 24 hr |
| Apr 12, 12:12 AM CDT | Special Weather Statement | MEG | Fayette | 33 min |
| Apr 12, 2:44 PM CDT | Flood Watch | MEG | Benton, Carroll, Dyer, Gibson, Henry, Lake and 2 more | 30 hr |
| Apr 11, 7:40 PM CDT | Areal Flood Advisory | MEG | Greene | 3 hr |
| Apr 11, 10:27 PM CDT | Severe Thunderstorm Warning | MEG | Lee, St. Francis | 48 min |
| Apr 12, 12:35 AM CDT | Severe Thunderstorm Warning | MEG | Cross, St. Francis | 40 min |
| Apr 12, 1:14 AM CDT | Severe Thunderstorm Warning | MEG | Cross, St. Francis | 46 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2022Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.